California, 2011Heavy Snow in California, February 24 to 25, 2011
February 24 to 25, 2011 · NWS MFR · 2 events in 2 counties and zones
An unusually cold air mass combined with Pacific moisture to bring widespread snow to unusually low elevations in Northern California.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold air mass combined with Pacific moisture to bring widespread snow to unusually low elevations in Northern California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 24, 2:00 PM PST, 2 hours earlier.
Area forecast discussion, Feb 24, 2:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST THU FEB 24 2011
.SHORT TERM...500MB LOW JUST OFF THE NORTH OREGON COAST WILL MOVE
VERY SLOWLY SOUTH OVERNIGHT. A TROUGH AXIS EXTENDS WESTWARD TO ABOUT
140W. THE MODELS ARE IN VERY GOOD AGREEMENT THAT THE WESTERN END OF
THE TROUGH AXIS WILL PIVOT SOUTH OVERNIGHT. THE STRONGER SHORT WAVE
ENERGY WILL GRADUALLY BE DIRECTED INTO NORTHERN CALIFORNIA OVERNIGHT
INTO FRIDAY MORNING. IN THE MEAN TIME THERE IS STILL PLENTY OF COLD
AIR CUMULUS OFFSHORE THAT WILL CONTINUE TO CIRCULATE ONSHORE IN THE
FORM OF SNOW SHOWERS. THE COLD AIR MASS OVER THE REGION WILL
CONTINUE TO GRADUALLY DEEPEN TONIGHT AND FRIDAY SO FURTHER
ACCUMULATIONS ARE POSSIBLE THIS EVENING EXCEPT RIGHT ALONG THE
BEACHES. WILL EXTEND WINTER WEATHER ADVISORIES THROUGH THIS EVENING
FROM THE COAST AND INLAND OVER THE SOUTHWEST OREGON INTERIOR. WINTER
WEATHER ADVISORIES WILL CONTINUE THROUGH 12Z FRIDAY FOR MOST OF
SISKIYOU AND MODOC COUNTIES.
ON FRIDAY THE WESTERN MOST PORTION OF THE UPPER TROUGH WILL CONTINUE
TO PIVOT SOUTHWARD DIRECTING MOST SHORT WAVE ENERGY FURTHER SOUTH IN
CALIFORNIA. ANY LEFT OVER SHOWER ACTIVITY SHOULD END BY FRIDAY
EVENING. A MUCH DRIER AIR MASS WILL BEGIN TO SPREAD OVER THE REGION
LATER FRIDAY INTO SATURDAY AND WITH A VERY COLD AIR MASS STILL IN
PLACE MANY LOCATIONS AROUND THE REGION WILL EXPERIENCE VERY COLD LOW
TEMPERATURES SATURDAY AND SUNDAY MORNING.
AFTER A SHORT BREAK FRIDAY NIGHT AND SATURDAY...ANOTHER SYSTEM WILL
MOVE SOUTH FROM THE GULF OF ALASKA AND APPROACH THE REGION SUNDAY.
EXPECT AT LEAST SOME LIGHT PRECIPITATION TO BEGIN MOVING ONSHORE
SUNDAY AFTERNOON AND EVENING. HOLTZ
.LONG TERM...MONDAY THROUGH THURSDAY. INITIALLY BOTH THE
GFS AND ECMWF SOLUTIONS START OFF THE EXTENDED WITH FAST ZONAL FLOW
OVER THE PACIFIC NORTHWEST. THE MODELS SHOW SIGNIFICANT
DIFFERENCES IN TIMING AS EARLY AS TUESDAY...BUT BOTH DIG A LONGWAVE
TROUGH OFFSHORE WITH FLOW ALOFT BACKING TO SOUTHWEST. THIS PATTERN
HOLDS THROUGH WEDNESDAY. ON THURSDAY THE ECMWF RETROGRADES THE
TROUGH AND BREAKS OFF SHORT WAVES WHILE THE GFS KEEPS A MORE
CONSOLIDATED TROUGH CLOSER TO SHORE.
THE GFS IS MORE CONSISTENT WITH THE PREVIOUS RUN...WHILE THE ECMWF
HAS CHANGED FROM THE PREVIOUS RUN. THE PREVIOUS RUN OF THE ECMWF
LINES UP WELL WITH THE CURRENT GFS RUN. THE NCEP ENSEMBLES HOLD
TOGETHER FAIRLY WELL THROUGH THE EXTENDED WITH THE OPERATION
SOLUTION TREADING A MIDDLE PATH. MEANWHILE THE ECMWF ALSO TREADS A
MIDDLE PATH...BUT THE ENSEMBLE SPREAD IS CONSIDERABLY GREATER THAN
THE GFS. THEREFORE...WILL FAVOR THE GFS FOR THE LATTER PART OF THE
EXTENDED PERIOD.
SO...DOWN TO THE WEATHER DETAILS. IN A FAST ZONAL PATTERN EMBEDDED
SHORT WAVES BRING IN ROUNDS OF PRECIPITATION WITH THE HEAVIEST
AMOUNTS ON THE WEST SLOPES OF THE COAST RANGE AND THE CASCADES. THE
EAST SIDE GETS RAIN SHADOWED IN THIS PATTERN. THESE FEATURES ARE
DIFFICULT TO TIME THIS FAR OUT...BUT OVERALL THE PATTERN WILL BE
FAIRLY WET MONDAY THROUGH TUESDAY FROM THE CASCADES WEST. SNOW
LEVELS WILL BE MOSTLY IN THE 2000-3000 FOOT RANGE.
THE FLOW ALOFT WILL BACK TO SOUTHWEST FOR WEDNESDAY AND THURSDAY.
THE INCOMING SYSTEMS WILL BE WINDIER AND DRIVEN BY SHORT WAVES
MOVING IN FROM THE SOUTHWEST. THE FOCUS OF HEAVIEST PRECIPITATION
WILL SHIFT TO THE COAST RANGE IN EXTREME SOUTHWEST OREGON AND
WESTERN AND CENTRAL SISKIYOU COUNTY WITH SNOW LEVELS RISING TO THE
4000-5000 FOOT RANGE. JRS
&&
.AVIATION...AREAS OF MVFR CIGS/VSBYS WITH LOCAL IFR CIGS/VSBYS
AROUND SNOW SHOWERS OVERNIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
ORZ021>026.
FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM PST FRIDAY FOR
ORZ021-022.
FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
FOR ORZ023-024-026.
CA...WINTER WEATHER ADVISORY UNTIL 4 AM PST FRIDAY FOR
CAZ080>083-085.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 3 AM PST FRIDAY
FOR PZZ350-356.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
PZZ350.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
PZZ370.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST THIS AFTERNOON FOR
PZZ376.
RH/JS/FBHazardous weather outlook, Feb 24, 4:31 AM PST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
431 AM PST THU FEB 24 2011
ORZ027-028-250000-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-250000-
WESTERN SISKIYOU COUNTY-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING NOW IN EFFECT UNTIL 10 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-250000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST BELOW 1000 FEET.
WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST ABOVE 1000
FEET. SEE WINTER WEATHER MESSAGE FOR DEATAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-026-250000-
CENTRAL DOUGLAS COUNTY-JACKSON COUNTY-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST BELOW 1500 FEET.
WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST ABOVE 1500
FEET. SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ024-025-250000-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-083-085-250000-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-MODOC COUNTY-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY NOW IN EFFECT. SEE WINTER WEATHER MESSAGE
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORY CONTINUES TO 4 AM PST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-250000-
CENTRAL SISKIYOU COUNTY-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ030-250000-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
431 AM PST THU FEB 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
In the hours before
Local storm report, Feb 24, 10:47 AM PST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1047 AM PST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM HEAVY SNOW 1 WSW WILLIAMS 42.21N 123.29W
02/24/2011 M3.0 INCH JOSEPHINE OR TRAINED SPOTTER
12 HOUR ACCUMULATION
&&
BUNKERLocal storm report, Feb 24, 11:48 AM PST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1148 AM PST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM SNOW 4 SE HARBOR 42.00N 124.20W
02/24/2011 M0.5 INCH CURRY OR TRAINED SPOTTER
12 HOUR ACCUMULATION....MOSTLY ICE PELLETS OVERNIGHT...
&&
BUNKERLocal storm report, Feb 24, 1:08 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
108 PM PST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM SNOW CAMAS VALLEY 43.03N 123.67W
02/24/2011 M10.0 INCH DOUGLAS OR FIRE DEPT/RESCUE
TOP OF 42 GOING OVER CAMAS VALLEY 6 TO 8 INCHES AND THE
SURROUNDING HILLS 10 TO 12 INCHES...OVERNIGHT
ACCUMULATION.
&&
BUNKERLocal storm report, Feb 24, 1:09 PM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
109 PM PST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM SNOW GLENDALE 42.74N 123.43W
02/24/2011 M4.0 INCH DOUGLAS OR PARK/FOREST SRVC
GLENDALE/AZALEA AREA...OVERNIGHT SNOW
&&
BUNKERHeavy Snow, Modoc County
- When
- February 24, 4:00 PM PST to February 25, 8:00 AM PST
- Where
- Modoc County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.590, -120.725 (the zone’s center; the record gives no point)
A spotter E Lookout reported 12.0 inches of snow between 24/1600 and 25/0600 PST. |The cooperative observer in Jess Valley reported 7.0 inches of snow in 24 hours ending at 25/1000 PST. The cooperative observer in Adin reported 10.0 inches of snow in 24 hours ending at 25/1600 PST.
Heavy Snow, Western Siskiyou County
- When
- February 24, 5:00 PM PST to February 25, 8:00 AM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter 2SSW Etna reported 10.0 inches of snow in 24 hours ending at 25/0800 PST. 4.0 inches fell between 24/1700 and 24/2100 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 20114 deaths · $1.0 million · EF2 · 31 events
- Tornadoes and Damaging Winds in Kentucky, February 24 to 28, 20111 injured · $640,000 · EF3 · 19 events
- Tornadoes and Flood in Tennessee, February 24, 20112 injured · $2.3 million · EF2 · 33 events
- Tornadoes and Damaging Winds in Mississippi, February 24, 2011$2.9 million · EF2 · 39 events
- Tornadoes and Flash Flooding in Tennessee, February 24, 2011$1.7 million · EF2 · 23 events
- Tornadoes and Flash Flooding in Arkansas, February 24, 20112 injured · $1.3 million · EF1 · 35 events
- Tornado and Damaging Winds in Louisiana, February 24, 2011$767,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$234,000 · EF0 · 52 events
- Tornado and Damaging Winds in Alabama, February 24 to 25, 2011$138,000 · EF0 · 36 events
- Flash Flooding and Damaging Winds in Arkansas, February 24, 2011$352,000 · 83 kt wind · 13 events
- Winter Storm and Heavy Snow in Nevada, February 24 to 25, 20112 injured · $250,000 · 3 events
- Winter Storm and Hail in Kansas, February 24, 20112 injured · $125,000 · 0.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277200, 277198.